Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 302, NWS Tulsa, OK

July 2, 2004Delaware County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 2, 2004, 7:44 PM CDT for Delaware County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 7:44 PM CDT (00:44 UTC)
Expired
Jul 2, 2004, 8:30 PM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Delaware County, OK

The radar

The Tulsa radar (KINX), 84 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 030044
SVRTUL
OKC041-030130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
743 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DELAWARE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 830 PM CDT

* AT 743 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4
  MILES NORTHEAST OF JAY...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JAY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS 
UNTIL THE STORM HAS PASSED.

LAT...LON 3657 9476 3643 9486 3629 9460 3661 9462

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:50 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 2, 2:50 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
250 PM CDT FRI JUL 2 2004

MCS THAT DUMPED WIDESPREAD 2-4 INCH RAINS (AND ISOLATED 6 INCH
AMOUNTS) OVER THE NRN HALF OF THE FORECAST AREA HAS PUSHED E INTO
CNTRL/SWRN AR THIS AFTERNOON. SEVERAL REMNANT BOUNDRIES
REMAIN...WITH ONE OUTFLOW BOUNDARY ACROSS EXTREME SE OK AND ANOTHER
SFC TROF/WIND SHIFT AXIS RUNNING N-S OVER NE OK.

PREVIOUS CONVECTION HAS REALLY WORKED OVER THE ATMOSPHERE...ALTHOUGH
PARTIAL CLEARING IN NE OK HAS ALLOWED FOR SOME RECOVERY...WITH LAPS
LAPS SBCAPES CURRENTLY BETWEEN 2000-3000 J/KG MAINLY FROM TULSA TO
THE W. DIFFICULT TO PINPOINT WHERE CONVECTIVE REDEVELOPMENT WILL
OCCUR...BUT BEST CHANCES APPEAR TO BE ALONG WINDSHIFT AXIS OVER NE
OK/SE KS/SW MO BY LATE AFTERNOON OR EARLY EVENING. ANOTHER MCS IS
EXPECTED TO DEVELOP...WITH 35-40KT WSWLY LOW-LEVEL JET FEEDING INTO
THE SYSTEM...RESULTING IN SIGNIFICANT BACKBUILDING/TRAINING OF
CELLS.

GIVEN THE WIDESPREAD HEAVY RAINFALL OVER THE PAST 24 HRS...LOW FFG
VALUES AND THE POSSIBILITY OF ADDITIONAL RAINFALL OVERNIGHT...WILL
ISSUE A FLASH FLOOD WATCH FOR ALL OF NW AR AND MUCH OF ERN OK. WILL
LEAVE OUT AREAS TO THE NW OF I-44 AND FAR SE OK AS WELL. GREATEST
CONFIDENCE IN HEAVY RAINFALL IS GENERALLY ALONG THE AR RIVER
VALLEY...FROM MUSKOGEE EWD INTO THE FORT SMITH AREA.

MCS SHOULD BE EXITING THE FORECAST AREA SATURDAY MORNING. SHORT
RANGE MODELS HINT AT ADDITIONAL LATE AFTERNOON/EARLY EVENING
REDEVELOPMENT...BUT WILL LIMIT POPS TO 20/30 PERCENT FOR FAR ERN
COUNTIES.

MID-LEVEL RIDGE BUILDS INTO THE SRN PLAINS BY SUNDAY...BUT STILL
COULD SEE NOCTURNAL CONVECTION SUNDAY NIGHT OVER FAR NERN OK/NW AR.
FORECAST AREA WILL REMAIN JUST ALONG SRN EDGE OF MID-LEVEL
WESTERLIES FOR EARLY NEXT WEEK...WITH LOW POPS FOR EACH DAY.

EXTENDED...
LONG RANGE MODELS BRING A STRONG SHORTWAVE ACROSS THE CENTRAL PLAINS
BY MID-WEEK...WITH THE 00Z GFS SIGNIFICANTLY SLOWER THAN THE ECMWF.
THIS IS A FUNCTION OF THE STRENGTH OF THE SERN U.S. UPPER
RIDGE...WHICH IS MORE HIGHLY AMPLIFIED THAN THE ECMWF. 00Z GEM ALSO
OFFERS A SLOWER SOLUTION...SO WILL LEAN TOWARD THE GFS FOR NOW. PLAN
ON UPING POPS SOME FOR TUESDAY-WEDNESDAY...WITH POPS TAPERING OFF
LATE IN THE WEEK AS UPPER SYSTEMS SLIDES E AND MID-LEVEL HEIGHTS
BUILD OVER THE SRN PLAINS.

NOT MANY CHANGES MADE TO TEMPS...BUT WILL KEEP HIGHS A FEW DEGREES
BELOW MEX GUIDANCE FOR LATE WEEK (MEX TRENDING TOWARD CLIMO AND
LIKELY TOO WARM).

PRELIM NUMBERS:

TUL    71   90   71   91 /  50   10   20   20
FSM    71   91   71   91 /  80   30   10   20
MLC    71   91   71   91 /  60   10   10   20
BVO    68   90   70   91 /  40   10   20   20
FYV    68   86   69   87 /  70   30   20   20
BYV    67   85   69   87 /  70   30   20   20
MKO    71   90   71   91 /  70   20   10   20
MIO    68   85   69   88 /  60   20   20   30
F10    71   91   71   92 /  60   10   10   20
HHW    72   91   71   91 /  50   20   10   10

FORECAST ID = 18

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 2, 1:00 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI JUL 2 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI JUL 2 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
   TONIGHT WITH THE POTENTIAL FOR FLASH FLOODING...

THE EARLIER THUNDERSTORM COMPLEX HAS MOVED EAST OF THE REGION EARLY
THIS AFTERNOON WITH ONLY A FEW LINGERING SHOWERS AND THUNDERSTORMS
OVER SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.  VERY HEAVY RAINFALL
HAS ALREADY OCCURRED WITH THE EARLIER COMPLEX...WITH A LARGE SWATH
OF 2 TO 4 INCHES RAINFALL TOTALS ACROSS PORTIONS OF NORTHEAST
OKLAHOMA AND WEST-CENTRAL ARKANSAS.  SIGNIFICANT FLOODING REMAINS
ONGOING ACROSS PARTS OF WEST-CENTRAL ARKANSAS.  WITH THE ADDITIONAL
PRECIPITATION EXPECTED THIS EVENING INTO TONIGHT...A FLASH FLOOD
WATCH WILL LIKELY BE REQUIRED FOR PORTIONS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE BY LATE AFTERNOON
ACROSS EASTERN OKLAHOMA WITH CAPE VALUES IN EXCESS OF 2500 J/KG.
MULTIPLE SURFACE BOUNDARIES REMAIN ACROSS NORTHEAST OKLAHOMA THAT
COULD PROVIDE THE FOCUS FOR THUNDERSTORM INITIATION BY LATE
AFTERNOON OR EARLY EVENING. ANY STORMS THAT DEVELOP HAVE THE
POTENTIAL TO BE SEVERE WITH NICKEL SIZE HAIL AND DAMAGING WINDS TO
60 MPH.

THE STORMS THAT DEVELOP THIS EVENING WILL LIKELY FORM INTO A
CONVECTIVE COMPLEX OVERNIGHT AS THE LOW LEVEL JET DEVELOPS.  STRONG
TO SEVERE THUNDERSTORMS WITH THE THREAT FOR LOCALLY HEAVY RAINFALL
WILL CONTINUE INTO THE OVERNIGHT HOURS...ESPECIALLY ACROSS FAR
SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.  ANY ADDITIONAL
RAINFALL ON THE ALREADY SATURATED GROUNDS WILL LIKELY LEAD TO
EXCESSIVE RUNOFF AND FLASH FLOODING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EARLY
EVENING.  EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR
THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
EXTENDED OUTLOOK PERIOD.  SATURDAY NIGHT HOLDS THE POTENTIAL FOR
ANOTHER THUNDERSTORM COMPLEX...WITH MORE ISOLATED AFTERNOON
THUNDERSTORMS POSSIBLE FOR THE REMAINDER OF THE UPCOMING SEVEN DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Jul 2, 1:47 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
147 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     TULSA                   36.13N 95.92W
07/02/2004                   TULSA              OK   NWS STORM SURVEY

            SEVERAL LARGE TREE LIMBS DOWN NEAR 71ST AND GARNETT.

&&

CAS
Local storm report, Jul 2, 2:31 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
231 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      VIAN                    35.50N 94.97W
07/02/2004                   SEQUOYAH           OK   LAW ENFORCEMENT

            STATE HIGHWAY 64 CLOSED DUE TO HIGH WATER.

1130 AM     FLASH FLOOD      SPIRO                   35.24N 94.62W
07/02/2004                   LE FLORE           OK   CO-OP OBSERVER

            UNDERPASSES ON CITY STREETS CLOSED DUE TO HIGH WATER.

&&

CAS
Special weather statement, Jul 2, 6:54 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT FRI JUL 2 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-030500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
654 PM CDT FRI JUL 2 2004

SEVERE THUNDERSTORM WATCH NUMBER 537 HAS BEEN ISSUED UNTIL MIDNIGHT
FOR THE FOLLOWING COUNTIES...

IN EASTERN OKLAHOMA...

ADAIR...CHEROKEE...CHOCTAW...CRAIG...CREEK...DELAWARE...HASKELL...
LATIMER...LE FLORE...MAYES...MCINTOSH...MUSKOGEE...NOWATA...
OKFUSKEE...OKMULGEE...OSAGE...OTTAWA...PAWNEE...PITTSBURG...
PUSHMATAHA...ROGERS...SEQUOYAH...TULSA...WAGONER...WASHINGTON

AND IN NORTHWEST ARKANSAS...
BENTON...CARROLL...CRAWFORD...FRANKLIN...MADISON...SEBASTIAN...
WASHINGTON
Special weather statement, Jul 2, 7:23 PM CDT, 21 minutes before
OKZ054-055-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT FRI JUL 2 2004

OKZ054-055-030130-
OSAGE OK-WASHINGTON OK-
723 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE AND WASHINGTON

AT 723 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF BARTLESVILLE...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...DEWEY AND BARTLESVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:33 PM CDTFlash Flood WarningTSALeFlore6 hr
Jul 2, 8:48 PM CDTSevere Thunderstorm WarningTSALeFlore57 min
Jul 2, 9:32 PM CDTSevere Thunderstorm WarningTSADelaware43 min
Jul 2, 9:52 PM CDTSevere Thunderstorm WarningTSALeFlore38 min
Jul 2, 9:53 PM CDTSevere Thunderstorm WarningTSALeFlore37 min
Jul 2, 11:18 PM CDTSevere Thunderstorm WarningTSADelaware27 min
Jul 3, 1:44 AM CDTFlash Flood WarningTSAAdair, Cherokee, Haskell, LeFlore, Muskogee, Okmulgee and 2 more6 hr
Jul 3, 2:08 AM CDTSevere Thunderstorm WarningTSALeFlore52 min
Jul 3, 2:25 AM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Sequoyah35 min
Jul 3, 5:11 AM CDTSevere Thunderstorm WarningTSAMcIntosh34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.